Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 34, NWS Lincoln, IL

May 23, 2004Vermilion County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 23, 2004, 1:19 PM CDT for Vermilion County, Illinois. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2004, 1:19 PM CDT (18:19 UTC)
Expired
May 23, 2004, 2:00 PM CDT
In force
41 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Vermilion County, IL

The radar

The Indianapolis radar (KIND), 126 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.3 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
435 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

077 
WUUS53 KILX 231819
SVRILX
ILC183-231900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
119 PM CDT SUN MAY 23 2004

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VERMILION COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 200 PM CDT

* AT 119 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER INDIANOLA...OR ABOUT 17 MILES SOUTH OF
  DANVILLE...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TILTON
  DANVILLE

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3990 8789 3991 8755 4014 8751 4014 8772

$$

BARKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 10:30 AM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, May 23, 10:30 AM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1030 AM CDT MON MAY 23 2004

.DISCUSSION...
WILL BE MAKING MINOR CHANGES TO CLOUD COVER TODAY AND TO ELIMINATE
MORNING WORDING.  FRONT OVER SOUTHERN ILLINOIS AND CENTRAL MISSOURI
IS STILL EXPECTED TO MOVE NORTHWARD IN RESPONSE TO INCOMING SHORT
WAVE.  QUICK LOOK AT 12Z ETA AND 00Z 4KM WRF SUGGESTS THAT POTENTIAL
REMAINS FOR DERECHO EVENT OVERNIGHT.  WILL NOT MAKE ANY CHANGES TO
OVERNIGHT AT THIS TIME.

&&

.PREV DISCUSSION...
FOLLOWED THE ETA MODEL AGAIN WITH THIS FORECAST PACKAGE WHICH HAS
THE BEST TRACK RECORD LATELY. BIG FORECAST CONCERN IS ADDRESSING SPC
HIGH MODERATE TO HIGH RISK OF SEVERE THUNDERSTORMS TONIGHT NW HALF
OF IL FROM I-55 WEST. MODELS AGREE WITH A QUIET AND NICE DAY TODAY
THEN SHOWERS AND THUNDESTORMS BECOME LIKELY BY OVERNIGHT TONIGHT
AND CONTINUE TUE. WEAK HIGH PRESSURE BUILDS INTO THE AREA WED/THU TO
RETURN DRY WEATHER TO CENTRAL IL AS FRONT PUSHES SOUTH INTO AR/TN.
CONVECTION CHANCES RETURN FRI AND SAT AS THE FRONT LIFTS BACK NORTH
TOWARD IL AND STRONG LOW PRESSURE APPROACHES THE MIDWEST.

SHORT TERM...TODAY THROUGH TUESDAY NIGHT...
1000 MB LOW PRESSURE NEAR TRAVERSE CITY IN NW LOWER MICHIGAN HAS A
COLD FRONT FROM LAFAYETTE INDIANA TO JUST SE OF EFFINGHAM AND INTO
CENTRAL MO. THIS WAS THE FRONT THAT PRODUCED SCATTERED SEVERE
THUNDERSTORMS ACROSS CENTRAL IL SUNDAY EVENING. QUITE A CONTRAST OF
AIR MASS FROM NW TO SE ACROSS CENTRAL/SE IL EARLY THIS MORNING. DAWN
TEMPS RANGE FROM THE LOWER 50S NW BY GALESBURG TO AROUND 70 SE BY
LAWRENCEVILLE. DEWPOINTS RANGE FROM THE MID TO UPPER 40S NW IL BY
GALESBURG TO THE MID 60S FROM I-70 SOUTH.

FRONT SLIPS FURTHER SE TOWARD THE OHIO RIVER THIS MORNING THEN
BEGINS LIFTING BACK NORTH INTO SOUTHERN IL THIS AFTERNOON AS LOW
PRESSURE DEVELOPS OVER SW KANSAS. WEAK HIGH PRESSURE RIDGE OVER IL
MOST OF TODAY TO PROVIDE PARTLY TO MOSTLY SUNNY SKIES. WRAP AROUND
LOW CLOUDS ACROSS NORTHERN IL SKIRTING SLOWLY SOUTHWARD INTO FAR
NORTHERN 3 COUNTIES NORTH OF PEORIA EARLY THIS MORNING SHOULD LIFT
BACK NORTH LATER THIS MORNING. CIRRUS CLOUDS SPREADING RADIDLY EAST
ACROSS CENTRAL IL THIS MORNING FROM MO. HIGHS TO RANGE FROM THE
LOWER 70S NW BY THE QUAD CITIES TO 80 TO 85 SE BY LAWRENCEVILLE.

SHORT WAVE OVER NEW MEXICO TO INTENSIFY AS IT BECOMES NEGATIVELY
TILTED AND RAPIDLY EJECTS NE INTO NW IL BY MIDNIGHT WITH STRONG
OMEGA/LIFT MOVING ACROSS CENTRAL IL OVERNIGHT. FRONT TO LIFT BACK
NORTH AS A WARM FRONT INTO CENTRAL IL THIS EVENING AND RETURN
MOISTURE AND UNSTABLE AIR MASS AS CAPES AT LEAST 1500 TO 2000 J/KG
AND LIFTED INDICES TO MINUS 5C PER ETA. SHOULD STAY DRY THRU
SUNSET...THEN CONVECTION BECOMES LIKELY FROM I-55 WEST LATE THIS
EVENING...AND EAST OF I-55 AFTER MIDNIGHT. ADDED CHANCE OF SEVERE
STORMS NORTH OF I-70. HEAVY RAIN 1 TO 1.5 INCHES AND LOCALLY MORE
POSSIBLE TOO ESPECIALLY FROM PEORIA NORTH. SPC DAY1 OUTLOOK HAS HIGH
RISK TONIGHT OVER NW IL NW OF PEORIA AND MODERATE RISK AS FAR EAST
AT I-55. TORNADIC SUPERCELLS AGAIN POSSIBLE LATE THIS EVENING OVER
NW COUNTIES AND SYSTEM SHOULD EVOLVE INTO A SEVERE MCS BY OVERNIGHT
AS IT MOVES EAST ACROSS CENTRAL IL WITH LARGE HAIL AND DAMAGING
WINDS FROM BOW SEGMENTS POSSIBLE.

SPC CONTINUES A SLIGHT RISK FOR TUE ACROSS CENTRAL IL SE OF
GALESBURG AND INTO SE IL TUE NIGHT AS ANOTHER SHORT WAVE MOVES INTO
CENTRAL IL TUE AFTERNOON. KEPT LIKELY CHANCE OF CONVECTION TUE
ACROSS THE AREA...AND MAY CONTINUE TO BE LIKELY TUE NIGHT FROM I-70
SOUTH. HPC PAINTS QPF OF 1 TO 1.5 INCHES ACROSS AREAS SE OF PEORIA
TUE. THE MAIN COLD FRONT WILL MOVE SE ACROSS CENTRAL AND SE IL TUE
NIGHT WITH DRIER AND COOLER WX ARRIVING WED.

LONG TERM...WEDNESDAY THROUGH SUNDAY...
WEAK HIGH PRESSURE BUILDS INTO MO WED AFTERNOON PUSHING THE FRONT
DOWN INTO TN AND AR WITH CHANCES OF CONVECTION SOUTH OF ILX CWFA
OVER SOUTHERN IL. DRY AGAIN THU AS FRONT STAYS WELL SOUTH OF AREA.
HIGH PRESSURE DRIFTING OFF TO THE EAST THU NIGHT ALLOWS FRONT TO
START TO RETURN BACK NORTH WITH CHANCE OF CONVECTION SOUTH OF I-70
THU NIGHT AND ACROSS CENTRAL IL FRI AND BETTER CHANCE FRI NIGHT/SAT.
GFS HAS BEEN TRENDING SLOWER BRINGING FRONT BACK NORTH SIMILAR TO
WHAT ECMWF WAS SHOWING PAST FEW RUNS. LATEST EXTENDED GFS RUN SHOWS
CHANCE OF CONVECTION SUNDAY WITH UNSETTLED SW UPPER LEVEL FLOW AND
LOW PRESSURE APPROACHING IL FROM THE WEST. ECMWF HAS LOW PRESSURE
FURTHER WEST AT 12Z/SUNDAY. DUE TO THESE MODEL DIFFERENCES WILL
LEAVE DRY FORECAST SUNDAY.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.

&&

BARKER/HUETTL
Hazardous weather outlook, May 23, 11:31 AM CDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1131 AM CDT SUN MAY 23 2004

ILZ027>031-037-038-241100-
KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...GALESBURG AND PEORIA
1131 AM CDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS...LOCATIONS
ALONG AND NORTH OF INTERSTATE 74 BETWEEN GALESBURG AND BLOOMINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. UPPER LEVEL ENERGY IS EXPECTED TO INTERACT WITH A STATIONARY
FRONT ACROSS NORTHERN ILLINOIS TO PRODUCE STRONG TO SEVERE
THUNDERSTORMS ACROSS NORTHERN ILLINOIS AFTER 2 PM. LARGE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY THREATS BUT AN ISOLATED TORNADO
CAN NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A MODERATE RISK TOMORROW EVENING AND NIGHT FOR SEVERE
THUNDERSTORMS. THE BEST CHANCE OF SEVERE WEATHER WILL LIKELY BE ALONG
AND WEST OF THE ILLINOIS RIVER. LARGE HAIL...DAMAGING WINDS AND
TORNADOES WILL BE POSSIBLE. SEVERE THUNDERSTORMS WILL BE POSSIBLE
AGAIN ON TUESDAY...BEFORE QUIETER WEATHER MOVES INTO THE AREA DURING
THE MIDDLE OF THE WEEK.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND THIS
EVENING.

ILZ036-040>057-061>063-066>068-071>073-241100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-LAWRENCE-LOGAN-MACON-
MASON-MENARD-MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCHUYLER-SCOTT-
SHELBY-VERMILION-
INCLUDING THE CITIES OF...CHAMPAIGN...DANVILLE...DECATUR...
EFFINGHAM...FLORA...HAVANA...JACKSONVILLE...LAWRENCEVILLE...
LINCOLN...MATTOON...SHELBYVILLE...SPRINGFIELD AND TAYLORVILLE
1131 AM CDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST
ILLINOIS...SOUTH OF A CANTON TO DANVILLE LINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. LOW PRESSURE IS EXPECTED TO TRACK NORTHEAST THROUGH SOUTHERN
WISCONSIN LATER TODAY. THIS WILL DRAG A COLD FRONT THROUGH CENTRAL
AND SOUTHEAST ILLINOIS LATER THIS AFTERNOON AND THIS EVENING. IN THE
MEANTIME...A BOUNDARY ACROSS EASTERN ILLINOIS WILL INTERACT WITH AN
UNSTABLE AIRMASS TO PRODUCE THE RISK OF SEVERE WEATHER AT LOCATIONS
ALONG AND SOUTH OF A SHELBYVILLE TO PARIS LINE INTO EARLY AFTERNOON.

DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS. BUT
ISOLATED TORNADOES CAN NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THERE WILL BE A SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY EVENING
AND DURING THE NIGHT. THERE WILL ALSO BE A SLIGHT RISK FOR SEVERE
STORMS AGAIN ON TUESDAY. LARGE HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY THREATS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

PLAHMER

In the hours before

Local storm report, May 23, 10:45 AM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1045 AM CDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0930 AM     TSTM WND DMG     DELAVAN                 40.37N 89.54W
05/23/2004                   TAZEWELL           IL   EMERGENCY MNGR

            TELEPHONE POLES BROKEN AND 8 TO 10 DIAMETER TREE LIMBS
            DOWN. REPORTED BY TAZEWELL COUNTY ESDA.

&&

KELLY
Local storm report, May 23, 12:30 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1230 PM CDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1224 PM     HAIL             DIETERICH               39.06N 88.38W
05/23/2004  0.75 INCH        EFFINGHAM          IL   LAW ENFORCEMENT

            REPORTED BY DIETRICH FIRE DEPT...RELAYED VIA EFFINGHAM
            COUNTY SHERIFF.

1224 PM     HAIL             DIETERICH               39.06N 88.38W
05/23/2004  0.75 INCH        EFFINGHAM          IL   LAW ENFORCEMENT

            REPORT FROM DIETERICH FD VIA EFFINGHAM COUNTY SHERIFF.

&&

KELLY
Local storm report, May 23, 12:36 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1236 PM CDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1211 PM     HAIL             XENIA                   38.64N 88.64W
05/23/2004  0.75 INCH        CLAY               IL   EMERGENCY MNGR

            LOCATION ESTIMATED...REPORTED BY CLAY COUNTY ESDA.

&&

KELLY

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 11:52 AM CDTSevere Thunderstorm WarningILXClay, Effingham, Jasper38 min
May 23, 12:20 PM CDTSevere Thunderstorm WarningILXCumberland40 min
May 23, 12:28 PM CDTSevere Thunderstorm WarningILXClay, Effingham, Jasper, Richland62 min
May 23, 12:35 PM CDTSevere Thunderstorm WarningILXClark, Crawford40 min
May 23, 5:06 PM CDTTornado WarningILXScott54 min
May 23, 5:42 PM CDTTornado WarningILXMorgan63 min
May 23, 6:03 PM CDTTornado WarningILXMcLean57 min
May 23, 6:23 PM CDTTornado WarningILXSangamon67 min
May 23, 6:38 PM CDTTornado WarningILXChristian67 min
May 23, 6:43 PM CDTTornado WarningILXMorgan32 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.